When little ones have a fever or pain, the drug of choice is usually Tylenol, or acetaminophen. It does the job quickly and without the risk of Reyes Syndrome, a serious and sometimes fatal disease that can develop when a child is given aspirin for fever.
While there has been a lot of new lately concerning the safety of children’s cold medication (which should not be used for babies under two), it seems that we may have to also be concerned with the use of acetaminophen, too.
The medical journal Lancet published a study that found that infants who were given acetaminophen have a higher risk of developing asthma and eczema by the time that they are six or seven years old.
More than 205,000 children were studied. The results indicate that infants who were ever given acetaminophen in their first year had a 46 percent increased risk of developing asthma in early childhood. This is compared to those children who were never given the drug.
Medium use of the drug, defined as being given once or more times a year but less than once a month, had an increase in asthma by a whopping 61 percent.
While researchers don’t know exactly why there is a link, one theory puts forth the idea that acetaminophen reduces antioxidant levels which can stress the lungs, causing asthma.
The researchers in the study wanted to stress that acetaminophen is still the best drug choice for children with pain and fever, but they recommend that it be reserved for children with high fevers.
Some parents routinely give tylenol before their baby’s well visit if shots will be prescribed, in an effort to help their baby with the pain. But in light of this study, they may want to rethink that practice. I have a child with asthma. It is a scary disease that requires that parents be ever vigilant about prevention of attacks and treatment. Any information that might help prevent the development of asthma is worth noting.
Click here for more articles by Mary Ann Romans.